Back to Ask the Diabetes Team Ask the Diabetes Team

From Granada Hills, California, USA:

My 15 year old son was diagnosed with type 1 diabetes six weeks ago. He is diligent about monitoring and administering his insulin and exercises rigorously in the mornings. However, while his glucose is in tight control during the day, the last week his post-dinner numbers have been in the 200s mg/dl [11.1 to 16.6 mmol/L]. He is on Lantus at 9 p.m. and NovoLog for meal coverage. It seems like no matter how much dinner coverage we give him, he continues to run high. We give him a NovoLog correction before bed if he is high, but would like a better way to handle the evening meal coverage so that he is in target range before bedtime. Any ideas?


I have a couple of ideas, but none could be implemented without more information and none should be implemented without input from your son's own diabetes team.

What is the meal schedule? What is his insulin-to-carbohydrate ratio for the NovoLog at dinner time? Is this only a few days of higher readings? Has something else changed, such as a change in after school activities? If you make a correction and bring the level down, do things stay down? What's wrong with just making a correction?

This is LIKELY simply the insulin-to-carbohydrate ratio but, maybe there is some food intake that is not being accounted for or an issue that carbohydrates are not being counted accurately or completely. Conceivably, this is call for a need to increase the basal dose of Lantus, but I doubt it. If activities have changed, then the insulin dosage should be able to be changed to accommodate that.

Please speak with your Diabetes Team during this critical time of the "diabetes honeymoon."


Original posting 6 Apr 2005
Posted to Hyperglycemia and DKA and Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.